Sertraline is a prescription medication sold under the brand name Zoloft. The medication is used in the treatment of:
- Social anxiety (extreme fear of interacting with other or performing that interferes with life)
- Post-traumatic stress disorder (a condition in which disturbing psychological symptoms such as panic attacks develop after having a terrifying experience)
- Obsessive-compulsive disorder (a condition in which irritating thoughts do not go away and you feel compelled to perform specific actions over and over)
- Panic attacks
Sertraline can also relieve premenstrual dysphoric disorder (a condition similar to premenstrual syndrome but is more serious with symptoms of depression, anxiety, or irritability one or two weeks before your period begins).
Sertraline acts by increasing the amount of serotonin (the happy hormone or chemical) in the brain. Increased serotonin levels in the brain help maintain a balanced mood and improve symptoms of depression and anxiety.
If you or your family member have been prescribed sertraline and would like to know more about the side effects of this medication, keep reading this article to know more.
Does Sertraline (Zoloft) cause weight gain or weight loss?
Research suggests that sertraline may cause both weight loss or weight gain. The results vary from individual to individual, and it depends on the duration of the treatment.
When taken for a short time, sertraline may cause weight loss in some individuals; however, not everyone taking the medication is likely to experience weight loss. A person is most likely to gain weight if sertraline is prescribed for a longer duration.
Sertraline belongs to selective serotonin reuptake inhibitors (SSRI). Most of the medications belonging to this subclass group are linked with weight gain (a possible side effect of the medication).
Experts believe that 25% of the people taking SSRI medications (sertraline) experience weight gain. However, the weight gain is modest (10 pounds or more).
Does sertraline cause weight gain?
Yes, sertraline may cause an increase in body weight. It is one of the expected side effects of the medication. Experts believe you can gain 10 pounds in a year; however, weight gain varies from individual to individual.
Does sertraline cause weight loss
Yes, sertraline may cause weight loss in some individuals. Research suggests that if sertraline is used for a short amount of time, it may cause a decrease in appetite, which causes weight loss in some individuals
Weight gain is one of the expected side effects of the medication, and if sertraline is prescribed for a long duration, you will likely experience a modest increase in your weight.
How to lose weight while on sertraline
If you are concerned about gaining weight while on treatment with sertraline, these tips may help:
- Discuss your concerns with your doctor and see if it will be a good idea for you to try a different medication instead.
- Increase your physical activity.
- Be conscious of your portion sizes. Sertraline can increase your appetite so you eat more calories than you need, leading to weight gain.
- Choose less calorie dense foods like fresh vegetables so you can feel fuller while consuming less calories
Can coming off sertraline cause weight loss?
There is no information available on what happens to your weight after stopping treatment with antidepressants (for example, sertraline). It is possible that antidepressants (sertraline) increase food cravings by changing chemical levels of neurotransmitters, and stopping them may make you feel less hungry.
However, there is insufficient research to conclude if coming off sertraline treatment can cause weight loss. Keep in mind that stopping sertraline without a plan in place is usually not a good idea. Not only is your depression or anxiety likely to get worse, you may also feel nauseous and like you have the flu. If you are concerned about weight-related side effects of sertraline, talk to your doctor about trying another option.
Weight loss after stopping sertraline suddenly
Firstly, you should not stop taking sertraline suddenly unless your healthcare professional advises you. Stopping sertraline abruptly can cause symptoms like nausea, poor balance, and flu-like symptoms. Moreover, if you decrease your daily calorie intake, you could lose weight after stopping the treatment with sertraline.
What side effects can you expect when on sertraline for weight gain?
Sertraline is not prescribed for weight gain. It is one of the expected side effects of the medication that can occur in individuals; however, not everyone experiences it.
The other more common side effects of sertraline include:
- Increased sweating
- Sexual dysfunction, for example lowered libido
- Loss of appetite
So, does sertraline (Zoloft) cause weight gain or weight loss?
Sertraline can cause an increase or decrease in weight.
When prescribed for a short duration, sertraline may cause a weight reduction; however, not everyone on treatment will experience weight loss.
On the other hand, an increase in weight is an expected side effect of the medication. When sertraline is prescribed for a longer duration, you are likely to experience weight gain. The weight gain is modest, roughly around 10 pounds a year.
If you are concerned about weight gain during the treatment, do not stop taking the medication by yourself. You can prevent weight gain by controlling your portion sizes and getting physically active. Alternatively, you can share your weight concern with your doctor, who may switch your treatment to another medication.